West Lafayette, IN—
How familiar are pharmacists and other healthcare professionals about medications that can cause arrhythmias? A new scientific statement from the American Heart Association (AHA) suggests the answer is, “Not enough.”

To remedy that, the AHA has released the document entitled “Drug-Induced Arrhythmias.” It is published in the organization’s flagship journal Circulation.

“Many commonly used medications can cause irregular heartbeats as a side effect,” explained James E. Tisdale, PharmD, professor of pharmacy practice at the College of Pharmacy at Purdue University, adjunct professor at the School of Medicine at Indiana University and chair of the writing committee for the American Heart Association’s scientific statement. “While the risk is relatively low, it is important for healthcare professionals to consider that their patient’s arrhythmia could be caused or worsened by a medication.”

The scientific statement points out that many widely used medications can cause or exacerbate a variety of arrhythmias. Also, antiarrhythmic agents, antimicrobial drugs, psychotropic medications, and methadone—and even drugs from other therapeutic classes such as those used in neurology or oncology—can prolong the QT interval and provoke torsades de pointes.

“Perhaps less familiar to clinicians is the fact that drugs can also trigger other arrhythmias, including bradyarrhythmias, atrial fibrillation/atrial flutter, atrial tachycardia, atrioventricular nodal reentrant tachycardia, monomorphic ventricular tachycardia, and Brugada syndrome,” the scientific statement notes.

The authors describe how some drug-induced arrhythmias, such as bradyarrhythmias, atrial tachycardia, atrioventricular node and reentrant tachycardia, are concerning primarily because of their symptoms but others, including monomorphic ventricular tachycardia, Brugada syndrome, torsades de pointes can have serious adverse effects, including sudden cardiac death.

“Mechanisms of arrhythmias are well known for some medications but, in other instances, remain poorly understood,” the guidance states. “For some drug-induced arrhythmias, particularly torsades de pointes, risk factors are well defined.”

The scientific statement urges modification of risk factors, when possible, for prevention and risk reduction. It also recommends that, for patients with nonmodifiable risk factors who require a potentially arrhythmia-inducing drug, early detection and treatment can be achieved using enhanced electrocardiographic and other monitoring strategies.

To manage drug-induced arrhythmias if they occur, the authors advise discontinuation of the offending medication and then following treatment guidelines for the specific arrhythmia. They add that targeted detoxification strategies might be required in overdose situations.

“Awareness of drugs that may cause arrhythmias and knowledge of distinct arrhythmias that may be drug-induced are essential for clinicians,” according to the statement. “Consideration of the possibility that a patient’s arrythmia could be drug-induced is important.”

The writing group makes special mention of concerns during the COVID-19 pandemic, when chloroquine, hydroxychloroquine, and azithromycin have been used to manage the novel coronavirus disease. Those medications are known to cause heart rhythm disturbances. After several clinical trials, the FDA revoked emergency use and issued a warning against the use of hydroxychloroquine or chloroquine for the treatment of COVID-19 outside of a clinical trial or hospital.

Heart-rhythm disorders have been reported as a side effect of hydroxychloroquine alone and in combination with azithromycin among patients with COVID-19, according to the authors, who advise that other medications proposed for managing COVID-19—such as lopinavir/ritonavir—also have the potential to interfere with the heart’s normal rhythm.

The scientific statement cautions that patients with a history of heart attack, heart disease, or previous heart surgery are more likely to develop an irregular heartbeat after exposure to certain medications, with other risk factors including older age, deficiencies of potassium or magnesium, and excessive drinking.

To reduce risk, the authors recommend that patients be advised to take medications as directed and maintain normal electrolyte levels. Clinicians should prescribe the lowest effective dose of arrhythmia-inducing medications and urge patients to minimize or avoid the use of stimulants and avoid excessive alcohol intake, they add.

“Much remains unknown about the underlying mechanisms of arrhythmias associated with specific medications, and further research is needed to better understand risk factors and treatment options,” Dr. Tisdale said. “We hope raising awareness will result in clinicians being attentive to risk factors, and avoiding, where possible, medications that can cause or worsen arrhythmias in patients who are at higher risk.”

The content contained in this article is for informational purposes only. The content is not intended to be a substitute for professional advice. Reliance on any information provided in this article is solely at your own risk.